Open Access
Translator Disclaimer
December, 1993 Random Discriminants
I-Li Lu, Donald Richards
Ann. Statist. 21(4): 1982-2000 (December, 1993). DOI: 10.1214/aos/1176349406

Abstract

Let $X_1, X_2, \cdots, X_n$ be a random sample from a continuous univariate distribution $F$, and let $\Delta = \prod_{1 \leq i < j \leq n}(X_i - X_j)^2$ denote the discriminant, or square of the Vandermonde determinant, constructed from the random sample. The statistic $\Delta$ arises in the study of moment matrices and inference for mixture distributions, the spectral theory of random matrices, control theory and statistical physics. In this paper, we study the probability distribution of $\Delta$. When $X_1, \cdots, X_n$ is a random sample from a normal, gamma or beta population, we use Selberg's beta integral formula to obtain stochastic representations for the exact distribution of $\Delta$. Further, we obtain stochastic bounds for $\Delta$ in the normal and gamma cases. Using the theory of $U$-statistics, we derive the asymptotic distribution of $\Delta$ under certain conditions on $F$.

Citation

Download Citation

I-Li Lu. Donald Richards. "Random Discriminants." Ann. Statist. 21 (4) 1982 - 2000, December, 1993. https://doi.org/10.1214/aos/1176349406

Information

Published: December, 1993
First available in Project Euclid: 12 April 2007

zbMATH: 0791.62059
MathSciNet: MR1245777
Digital Object Identifier: 10.1214/aos/1176349406

Subjects:
Primary: 62E15
Secondary: 60E15, 62G30, 62H05, 62H10

Rights: Copyright © 1993 Institute of Mathematical Statistics

JOURNAL ARTICLE
19 PAGES


SHARE
Vol.21 • No. 4 • December, 1993
Back to Top